Transient probabilities for queues with applications to hospital waiting list management

Joy, Mark and Jones, Simon (2005) Transient probabilities for queues with applications to hospital waiting list management. Health Care Management Science, 8(3), pp. 231-236. ISSN (print) 1386-9620

Full text not available from this archive.


In this paper we study queuing systems within the NHS. Recently imposed government performance targets lead NHS executives to investigate and instigate alternative management strategies, thereby imposing structural changes on the queues. Under such circumstances, it is most unlikely that such systems are in equilibrium. It is crucial, in our opinion, to recognise this state of affairs in order to make a balanced assessment of the role of queue management in the modern NHS. From a mathematical perspective it should be emphasised that measures of the state of a queue based upon the assumption of statistical equilibrium (a pervasive methodology in the study of queues) are simply wrong in the above scenario. To base strategic decisions around such ideas is therefore highly questionable and it is one of the purposes of this paper to offer alternatives: we present some (recent) research whose results generate performance measures and measures of risk, for example, of waiting-times growing unacceptably large; we emphasise that these results concern the transient behaviour of the queueing model-there is no asssumption of statistical equilibrium. We also demonstrate that our results are computationally tractable.

Item Type: Article
Research Area: Nursing and midwifery
Allied health professions and studies
Faculty, School or Research Centre: Faculty of Computing, Information Systems and Mathematics (until 2011)
Related URLs:
Depositing User: Automatic Import Agent
Date Deposited: 25 Feb 2010 14:27
Last Modified: 25 Feb 2010 14:27

Actions (Repository Editors)

Item Control Page Item Control Page